For many men, benign prostatic hyperplasia (BPH) is a normal part of growing older.

Prostate enlargement is so common that about half of men have it by age 60, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK). By their 80s, the vast majority of men will have prostate growth and its associated symptoms.

Men with BPH need to follow the treatment plan their doctor prescribes. They also need to watch what medications they take, what beverages they drink, and what foods they eat. Certain drugs, foods, and drinks can worsen BPH symptoms.

Here’s a guide to the medications, foods, and drinks to watch out for if you have BPH.

BPH is a condition of the prostate gland. The prostate is under the bladder and in front of the rectum. It’s part of the male reproductive system. The main job of the prostate is to contribute fluid to semen.

The adult prostate is about the size of a walnut. When a man gets older, for reasons that still aren’t completely understood, the prostate begins to grow.

As it enlarges, the prostate squeezes on the urethra where it passes through the prostate gland. The urethra is the tube through which urine passes from the bladder out of the body. This obstructing pressure makes it harder for urine to leave the body and prevents the bladder from fully emptying.

As the bladder works harder to release urine, its muscular wall thickens and becomes dysfunctional. Eventually, it weakens to the point that it can’t release urine normally. This leads to the symptoms of BPH, which include:

If you take one of these drugs, check with your doctor. All of these medicines can worsen BPH symptoms. You may need to switch to another medication if your urinary symptoms become too problematic.

Diuretics

Diuretics help remove extra fluid in your body by pulling more water out of your bloodstream into the urine. These drugs are used to treat conditions such as:

Because diuretics make you urinate more often, they can worsen existing BPH symptoms.

Antidepressants

An older generation of antidepressant drugs called tricyclic antidepressants reduces bladder muscle contractions. That can aggravate BPH symptoms and increase the risk for urinary retention.

Tricyclic antidepressant drugs include:

Medications you buy over the counter at your local pharmacy can affect BPH.

Some of these medicines are labeled with a warning about their use in men with BPH. Among the most problematic drugs are those used to treat cold and allergy symptoms.

Antihistamines

Antihistamines, such as diphenhydramine (Benadryl), are often used to treat allergic reactions. These medications prevent the bladder muscle from contracting, which can slow or inhibit the flow of urine.

Decongestants

Decongestants, such as pseudoephedrine (Sudafed), are used to treat congestion often associated with a cold.

These drugs, which are called vasopressor adrenergics, worsen BPH symptoms because they tighten muscles in the prostate and bladder neck. When these muscles tighten, urine can’t easily leave the bladder. Discover alternative methods for clearing a stuffy nose.

Nonsteroidal anti-inflammatory drugs (NSAIDs)

Nonsteroidal anti-inflammatory drugs (NSAIDs) are popular pain relievers that have a conflicting relationship with BPH symptoms.

On the one hand, some studies have found they shrink the prostate and improve urinary symptoms. On the other hand, research shows some NSAIDs can worsen urinary retention.

Ibuprofen (Advil, Motrin) and aspirin (Bayer, Ecotrin) are examples of NSAIDs.

Medications aren’t the only triggers of BPH symptoms.

Be careful about how much fluid you consume. The more you drink, the more you’ll feel the urge to urinate.

Stop drinking water and other fluids a few hours before you go to bed. You’ll have less chance of being awakened in the middle of the night by an urgent need to use the restroom.

Diuretics cause your body to release more urine. Avoid drinks that may have a diuretic effect. These include:

Avoiding or reducing intake of certain foods, such as dairy and meat, may also help your prostate health improve.

Go through all your medications with your doctor. Figure out which ones are still safe for you to take, which ones you might need to change, and which ones might require a dosage adjustment.

Ask your doctor to recommend a diet that will help you feel better. You might want to see a dietitian for tips on what to eat and drink when you have BPH.